A Caltech Library Service

On the Propagation of Maximally Dissipative Phase Boundaries in Solids

Abeyaratne, Rohan and Knowles, James K. (1992) On the Propagation of Maximally Dissipative Phase Boundaries in Solids. Quarterly of Applied Mathematics, 50 (1). pp. 149-172. ISSN 0033-569X.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This paper is concerned with the kinetics of propagating phase boundaries in a bar made of a special nonlinearly elastic material. First, it is shown that there is a kinetic law of the form f = φ(s) relating the driving traction f at a phase boundary to the phase boundary velocity s that corresponds to a notion of maximum dissipation analogous to the concept of maximum plastic work. Second, it is shown that a modified version of the entropy rate admissibility criterion can be described by a kinetic relation of the above form, but with a different φ. Both kinetic relations are applied to the Riemann problem for longitudinal waves in the bar.

Item Type:Article
Additional Information:© 1992 Brown University. Received September 19, 1990. The support of the Mechanics Branch of the U.S. Office of Naval Research through Contract N00014-87-K-0117 and Grant N00014-90-J-1871 is gratefully acknowledged.
Funding AgencyGrant Number
Office of Naval Research (ONR)N00014-87-K-0117
Office of Naval Research (ONR)N00014-90-J-1871
Issue or Number:1
Record Number:CaltechAUTHORS:20141024-154040051
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:50813
Deposited By: Tony Diaz
Deposited On:24 Oct 2014 22:46
Last Modified:03 Oct 2019 07:26

Repository Staff Only: item control page